Sleep deprived

Hi, having recently been diagnosed I have been given Simvastatins and Iron tablets, yet when I take the statins I cannot sleep! I'm still in pain with my legs and have almost always me a 'foggy' head, itching and some numbness now and again. I still haven't fully understood where I go from here and awaiting a neurology appointment having also just received a slightly positive lupus test. To say I'm scared is an understatement feel so vulnerable right now! Could do with some advice.

14 Replies

oldestnewest
  • Hi where was your Hughes Syndrome/APS diagnosed and where are you located? Please let me/us know so we can help you more effectively. MaryF

  • Hi Mary, it was diagnosed by a Neurologist in Epping, Essex and I'm located not far from there in Bishops Stortford.

  • HI is your Neurologist off our list of recommended specialists? If he/she is good, then the charity will wish to know as the list is always expanding: hughes-syndrome.org/self-he...

    You must make sure your consultant tests your B12 and also vitamin D levels, also your Thyroid as none of this will help your situation if any of your levels are out, The trio of disease is often Hughes Syndrome/APS, Sjogrens Disease and a Thyroid problem. Best of luck. MaryF

  • An untreated thyroid will cause sleep problems and also cause cholesterol to rise. MaryF

  • Thank you for your comments. With regards to recommending my neurologist, I think it may be too soon to do that as u have seen her only once. In which she was abrupt and blunt but also straight talking I guess is a good thing.

  • They need to be fully up to speed on all aspects before they go on the list, but you can talk to Kate Hindle about it, when you wish to. MaryF

  • There are different types of statin that will work as well but you do have a classic reaction to some of them here . You need to speak to your doctor about a possible change.

    Be Well

  • Thank you, I am now awaiting an appointment.

  • Hi there.

    My colleague, Mary, has already asked you where you are located and this is important for us to be able to help you.

    I have recently stopped taking statins, as none of the types available agreed with me and, personally, I feel better not taking them. There is research now, which I have looked at, that questions whether reducing cholesterol levels is desirable or beneficial. However everyone must make their own decisions, in conjunction with their medical advisers, but I always try to read research that gives as broader picture as possible.

    Dave

  • Hi Dave, thank you. May I asked is the research you found available online and do you have any link or titles by which I can find it? Thanks again Zara

  • Hi Zara

    I have sent you a PM about this.

    Dave

  • Insomnia is a fairly common side effect of statins.

  • I was put on statins after TIA and developed (after a couple of weeks) terrible muscle pain in my legs, which definitely prevented sleep. Couldn't lie comfortably in any position even after taking painkillers. The doctors took me off them, and I later tried again at lower dose, and a different statin, but same/similar results.

    They are also reported to cause neurological symptoms including brain fog, memory loss and depression. My father warned me off Simvastatin saying it turned him into a zombie (my mother confirms) so I didn't try that one, but reacted to two others (maybe I'd be fine on simvastatin...). There are possible mechanisms for statin neurotoxicity showing up in lab studies e.g . dmm.biologists.org/content/... .

    My neurologist at the time said not to try any more statins but to focus on stabilizing all my other meds (still work in progress) first, and then maybe try other statins again when everything else was stable. His reasoning was that statins were a "long term project", they are about reducing your risk in ten years time, a few months delay in starting them or finding the right one is not significant.

    CAVEAT: those are the words of a consultant neurologist, but they applied to me, I am not a neurologist or any kind of doctor, and particularly not your doctor. You may have a condition where your cholesterol needs to come down yesterday.

  • Thanks for all the feedback, going back to the Drs but for now I have decided to stop the statins and just focus on diet and exercise advice to try and reduce cholesterol. Which is easier to do now I'm sleeping, thankfully.

You may also like...